Arkansas, 2008

Flash Flooding and Damaging Wind in Arkansas, May 27, 2008

May 27, 2008 · NWS LZK · 3 events in 3 counties and zones

Scattered severe storms produced damaging winds and spotty flash flooding across northern and central Arkansas early on the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Scattered severe storms produced damaging winds and spotty flash flooding across northern and central Arkansas early on the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 26, 11:18 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, May 26, 11:18 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1218 AM CDT TUE MAY 27 2008

.AVIATION...
CONVECTION CONTINUES OVER WESTERN AND CENTRAL ARKANSAS AT THIS
HOUR BUT A SLOW DECREASE IN INTENSITY AND COVERAGE HAS BEEN NOTED.
A MORE SIGNIFICANT AREA OF CONVECTION CONTINUES OVER NORTHEAST
OKLAHOMA AND IS PROPAGATING EASTWARD. THIS ACTIVITY MAY EFFECT
NORTHERN ARKANSAS LATER THIS MORNING. OTHERWISE AN ACTIVE AND WELL
DEFINED COLD FRONT WILL MOVE INTO FAR NORTHERN ARKANSAS LATE IN
THE PERIOD FOR ADDITIONAL SHOWER AND THUNDERSTORMS. VFR TO
OCCASIONAL MVFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.
TERMINALS OUT SHORTLY.
&&

.PREV DISCUSSION... /ISSUED 852 PM CDT MON MAY 26 2008/

UPDATE...
SEVERAL THUNDERSTORMS BECAME SEVERE THIS AFTERNOON AND EVENING ALONG
A WEAK BOUNDARY SLOWLY MOVING SOUTH THROUGH NORTH AND CENTRAL
ARKANSAS. HAIL TO THE SIZE OF QUARTERS WERE NOTED. SEVERE ACTIVITY
HAS WEAKENED WITH LOSS OF DAYTIME HEATING AND OUTFLOW BOUNDARY
OUTRUNNING THE STORMS. RAIN CHANCES WILL DIMINISH THE REST OF THE
EVENING BUT WILL KEEP A CHANCE THROUGH THE MORNING WITH ANTICIPATION
OF AN MCS MOVING ACROSS MAINLY NORTH AND PARTS OF CENTRAL ARKANSAS
AFTER MIDNIGHT. LOWERED MIN TEMPERATURES A BIT AS RAIN COOLED AIR
HAS DROPPED TEMPERATURES AND TEMPERATURES ARE GENERALLY COOLER NORTH
OF THE BOUNDARY.

PREV DISCUSSION... /ISSUED 640 PM CDT MON MAY 26 2008/

AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS NORTHERN AND
CENTRAL ARKANSAS DURING THE AFTERNOON HOURS. THIS PRECIPTATION IS
EXPECTED TO CONTINUE THROUGH THE EARLY EVENING. A CHANCE OF
SHOWERS AND THUNDERSTORMS REMAINS IN THE FORECAST OVERNIGHT THROUGH
TUESDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 304 PM CDT MON MAY 26 2008/

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
OBSERVATIONS FROM LOCAL RADARS HAVE INDICATED A SLOW INCREASE IN
COVERAGE OF WEAK CONVECTION ACROSS ACROSS CENTRAL AND SOUTHWEST
SECTIONS OF THE FORECAST AREA DURING THE PAST HOUR. A MID LEVEL
DISTURBANCE...NOW ACROSS THE RED RIVER REGION...APPEARS TO BE
AIDING THIS ACTIVITY.

19Z OBJECTIVE SURFACE ANALYSIS INDICATES A WEAK...CONVECTIVELY
INDUCED BOUNDARY ACROSS EXTREME NORTH SECTIONS OF THE FORECAST AREA.
THIS FEATURE MAY BE A FOCUS FOR ADDITIONAL CONVECTION LATE THIS
AFTERNOON...ALTHOUGH CURRENTLY...FORCING ALONG THIS FEATURE IS VERY
WEAK.

SEVERAL OPERATIONAL SHORT TERM MODEL RUNS HAVE INDICATED THE
POTENTIAL FOR AN ORGANIZED CONVECTIVE COMPLEX TO FORM
OVERNIGHT...MOST LIKELY ACROSS SOUTHERN KANSAS AND NORTHERN
OKLAHOMA. FORECAST STORM MOTION INDICATES THAT THIS ACTIVITY WOULD
MOVE EAST-SOUTHEAST...INTO WESTERN PORTIONS OF THE FORECAST AREA
LATE TONIGHT...AND EARLY TUESDAY. THE COVERAGE AND MAGNITUDE OF THIS
COMPLEX AFFECTING THE REGION MAY BE SUFFICIENT TO PROVIDE A
SUBSTANTIAL AMOUNT OF CONVECTIVE OVERTURNING ACROSS THESE
AREAS...THEREFORE WOULD AFFECT THE LOCAL CONVECTIVE ENVIRONMENT
FOR TUESDAY AFTERNOON.

A WELL DEFINED FOLD FRONT...NOW ACROSS THE CENTRAL PLAINS...WILL
APPROACH THE FORECAST AREA EARLY WEDNESDAY...AND WILL PROMOTE
ADDITIONAL CONVECTIVE DEVELOPMENT.

LONG TERM...FRIDAY THROUGH MONDAY
A FLAT RIDGE OF HIGH PRESSURE WILL BE IN PLACE ACROSS THE REGION
DURING THE EARLY PART OF THE EXTENDED PERIOD WITH A SOUTHERLY
SURFACE FLOW IN PLACE.

A SHORTWAVE WILL BE PUSHING THROUGH THE CENTRAL PART OF THE COUNTRY
IN THE SATURDAY-SUNDAY TIME FRAME. THE 06Z GFS AND 00Z ECMWF RUNS
WERE IN FAIRLY GOOD AGREEMENT ON BRINGING THE SHORTWAVE ACROSS THE
NRN PART OF THE CWA LATE SATURDAY NIGHT INTO EARLY SUNDAY
MORNING...BUT THE 12Z GFS HAS SPED THINGS UP AND NOW BRINGS THE
SHORTWAVE ACROSS DURING THE DAY ON SATURDAY. AT THE SFC...A COLD
FRONT IS EXPECTED TO PUSH INTO THE NRN HALF OF THE CWA ...STALL
OUT...AND EFFECTIVELY DISSIPATE AS IT STARTS TO PUSH BACK NORTHWARD
AGAIN.

WILL GO AHEAD AND TREND THE FORECAST TO A BLEND OF THE SLOWER 06Z
GFS AND THE SOMEWHAT FASTER 12Z GFS...BRINIGNG A SHORTWAVE ACROSS
NRN ARKANSAS ON SATURDAY WITH A SFC FRONT STALLING OUT ACROSS THE
NRN HALF OF THE CWA LATE SATURDAY INTO SUNDAY. THIS WILL BRING
SLIGHTLY COOLER TEMPS TO THE NRN HALF OF THE CWA ON SUNDAY AND
MONDAY. WILL KEEP SLGHT CHC POPS ACROSS THE AREA DURING THAT TIME
FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     65  81  59  83 /  50  30  10  10
CAMDEN AR         68  87  65  85 /  40  50  30  20
HARRISON AR       62  76  56  81 /  50  30  10  10
HOT SPRINGS AR    67  83  62  84 /  40  40  20  10
LITTLE ROCK   AR  69  84  63  84 /  40  40  20  10
MONTICELLO AR     69  87  66  86 /  40  40  30  20
MOUNT IDA AR      66  82  61  84 /  40  40  20  10
MOUNTAIN HOME AR  62  76  56  81 /  50  30  10  10
NEWPORT AR        67  82  61  83 /  50  30  10  10
PINE BLUFF AR     70  86  65  85 /  40  40  20  20
RUSSELLVILLE AR   66  81  60  83 /  50  40  20  10
SEARCY AR         67  83  62  84 /  40  30  20  10
STUTTGART AR      70  85  65  85 /  40  40  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...32 / LONG TERM...56
AVIATION...56
Hazardous weather outlook, May 26, 9:55 PM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1055 PM CDT MON MAY 26 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-271000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1055 PM CDT MON MAY 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...OVERNIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT MAINLY
CENTRAL AND SOUTH. SMALL HAIL AND GUSTY WINDS WILL BE POSSIBLE WITH
THE STRONGEST STORMS. LOCALIZED HEAVY RAINFALL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE FORECAST
FROM TUESDAY THROUGH WEDNESDAY NIGHT. TUESDAY WILL SEE MORE NUMEROUS
SHOWERS AND STORMS AS A COLD FRONT APPROACHES OUR FORECAST AREA.
THERE WILL EXIST THE POSSIBILITY OF SEVERE STORMS ALMOST STATEWIDE
ON TUESDAY. SOME OF THE STORMS ON TUESDAY MAY DROP HEAVY RAINFALL
AMOUNTS IN SOME SPOTS...BUT THIS WILL NEED TO BE MONITORED MORE
CLOSELY AS WE GET CLOSER IN TIME. DRY WEATHER WILL RETURN FROM
THURSDAY ONWARD UNTIL MOST OF SATURDAY. THERE WILL BE A SLIGHT
CHANCE OF SHOWERS AND STORMS NORTH SATURDAY NIGHT THROUGH SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION WILL BE REQUIRED ACROSS THE AREA...DURING
THE LATE AFTERNOON AND EARLY EVENING.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

55/51

In the hours before

Special weather statement, May 26, 10:52 PM CST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1152 PM CDT MON MAY 26 2008

ARZ040-041-270535-
MONTGOMERY-POLK-
1152 PM CDT MON MAY 26 2008

...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY AND POLK COUNTIES UNTIL
1230 AM CDT...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES NORTH OF DIERKS...MOVING NORTHEAST AT
20 MPH.

SMALL HAIL...AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

56

The radar

The Little Rock radar (KLZK), 87 km away, was scanning. The volume nearest the first event began at 07:05 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hot Spring

When
May 27, 1:05 AM CST
Where
Hot Spring County, 4 mi W of Social Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.330, -92.990

Trees and power lines were down between the junction of Arkansas Highway 84 and Southwest Trail to Possum Trot Road.

Flash Flood, Garland

When
May 27, 2:00 AM CST
Where
Garland County, (Hot)hot Spgs Arpt to 2.3 mi SSE of Euclid Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.470, -93.100

Flash flooding occurred in several areas across the city, causing motorists to become stranded.

Flash Flood, Pope

When
May 27, 6:45 AM CST
Where
Pope County, 1.84 mi NNE of (Rue)russellville Municipal Airport to 0.53 mi ESE of Taral
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
35.293, -93.083

A number of streets were flooded in Russellville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106585, 106588, 106584.